1. A nurse is reviewing a patient’s most recent blood count and notes that the patient has a hemoglobin of 9.6 gm/dL and a hematocrit of 33%. The nurse will notify the provider and will expect initial treatment to include: determining the cause of the anemia. o Before therapy for iron deficiency anemia is started, the cause must be determined so that the appropriate treatment is given. Oral iron is safer and, most of the time, as effective as parenteral iron, so IV iron is not an initial choice. Oral iron will begiven once the cause of the deficiency has been determined. Patients who are iron deficient should be taught about dietary iron, but this is not part of the initial treatment when a deficiency is detected. 2. A nurse caring for a patient receiving heparin therapy notes that the patient has a heart rate of 98 beats/min and a blood pressure of 110/72 mm Hg. The patient’s fingertips are purplish in color. A stat CBC shows a platelet count of less than 100,000 mm 3 . The nurse will: discontinue the heparin and notify the provider. This patient is showing signs of heparin-induced thrombocytopenia, so the heparin should be discontinued immediately and the provider should be notified. The purplish color of the fingertips is caused by thrombosis, not hypoxia, so oxygen is not indicated. This patient may need continued anticoagulation therapy, so a request for protamine sulfate is not correct. Heparin is not a vitamin K inhibitor. 3. Which patients are eligible to receive erythropoiesis stimulating agents? (Select all that apply.) a. All patients with nonmyeloid malignancies whose chemotherapy is palliative c. All patients with nonmyeloid malignancies who require transfusions d. All patients with nonmyeloid malignancies and chemotherapy-induced anemia Response Feedback: Patients who have nonmyeloid malignancies who require transfusions, whose therapy is considered palliative, and who have chemotherapy-induced anemia are eligible for ESAs. Because ESAs are potentially lethal drugs, giving them to patients who expect a cure is not recommended. ESAs also are not given to patients with leukemias or myeloid malignancies, because the drugs can stimulate proliferation of these cancers. 4. A patient is receiving heparin postoperatively to prevent deep vein thrombosis. The nurse notes that the patient has a blood pressure of 90/50 mm Hg and a heart rate of 98 beats/min. The patient’s most recent aPTT is greater than 90 seconds. The patient reports lumbar pain. The nurse will request an order for: protamine sulfate.
Response Feedback: Heparin overdose may cause hemorrhage, which can be characterized by low blood pressure, tachycardia, and lumbar pain. Protamine sulfate should be given, and the heparin should be discontinued. An aPTT may be drawn later to monitor the effectiveness of protamine sulfate. Analgesics are not indicated because the lumbar pain is likely caused by adrenal hemorrhage. Aspirinwill only increase the risk of hemorrhage. 5. A patient with CRF who will begin receiving an erythropoiesis stimulating agent (ESA) is admitted to the hospital. The nurse notes that the patient’s heart rate is 82 beats/min, and the blood pressure is 140/100 mm Hg. A complete blood count reveals a hemoglobin of 8 gm/dL and a hematocrit of 29%. What will the nurse do? Withhold the ESA and request an order for an antihypertensive medication. Response Feedback:In patients with CRF, treatment with epoetin alfa is often associated with an increase in blood pressure, so patients with hypertension should be treated before beginning treatment with epoetin alfa. There is no indication for a blood transfusion, an increased dose of ESA, or dialysis.